Economics at your fingertips  

Remittances and CO2 emissions in Jamaica: An asymmetric modified environmental kuznets curve

Leanora Brown, Adian McFarlane, Kaycea Campbell and Anupam Das

The Journal of Economic Asymmetries, 2020, vol. 22, issue C

Abstract: The original environmental Kuznets curve (EKC) proposes that environmental degradation increases with economic growth up to a maximum and then decreases thereafter, in an inverted U-shaped pattern. Departing from a discussion of the EKC, we consider a modified version wherein the relationship is between carbon dioxide (CO2) emissions and remittance inflows. We then apply autoregressive distributed lag bounds testing techniques to Jamaican data over the period 1976–2014 to elucidate the causal relationship between these variables, a first for this nation. Of note, we consider the potential existence of asymmetries in this relationship. There are two central findings. First, on a per capita basis, there is a long run cointegrating relationship running from remittances to CO2. This relationship exhibits an inverted U-shaped pattern like that of the traditional EKC. Second, we find that there exists statistically significant evidence of an asymmetric response of CO2 to changes in remittances only in the short run. One important implication of our findings is that the Jamaican government should design programs that incentivize consumers and investors to use remittances to make environmentally friendly purchases.

Keywords: Remittances; CO2 emissions; Modified EKC; ARDL; NARDL (search for similar items in EconPapers)
JEL-codes: C22 F62 Q53 Q56 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jeca.2020.e00166

Access Statistics for this article

The Journal of Economic Asymmetries is currently edited by A.G. Malliaris

More articles in The Journal of Economic Asymmetries from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2021-06-30
Handle: RePEc:eee:joecas:v:22:y:2020:i:c:s170349492030013x